Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 242, NWS Midland/Odessa, TX

October 1, 2002Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 1, 2002, 7:10 PM MDT for Lea County, New Mexico. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2002, 7:10 PM MDT (01:10 UTC)
Expired
Oct 1, 2002, 8:45 PM MDT
In force
95 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS54 KMAF 020110
SVRMAF
NMC025-020200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM MDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 800 PM MDT

* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF EUNICE...OR ABOUT 18 MILES
  SOUTH OF HOBBS...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  OIL CENTER...NADINE AND EUNICE

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3249 10334 3238 10307 3253 10306 3277 10306

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 4:40 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 1, 4:40 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT TUE OCT 1 2002

COVERAGE/INTENSITY OF CONVECTION SLOWLY INCREASING ACROSS THE UPPER
TRANS PECOS.  WE WILL LIKELY REFINE POPS SLIGHTLY...TO MATCH CURRENT
TRENDS AND EXPECTED EVOLUTION OF PRECIP THIS EVENING.  AREA OF
CONVECTION FORMING IN AN AREA OF DECENT SURFACE HEATING AND
CONVERGENCE NEAR A SURFACE TROUGH.  INCREASING MID AND UPPER LEVEL
FLOW AHEAD OF WESTERN U.S. TROUGH IS AIDING IN LIFT...ALONG WITH A
WEAK RIPPLE IN THE SOUTHWEST FLOW OVER THE BIG BEND.  AREA IS FAIRLY
UNSTABLE WITH MSAS LIS OF -7 DEGREES C.

LINDLEY

PREVIOUS DISCUSSION BELOW...

MID/UPPER LEVEL TROF EVIDENT ACRS WRN U.S. WITH WEAK LEAD SHRTWV TROF
AXIS FROM SW NM INTO PANHANDLES.  WEAK SHRTWV TROF AXIS AS BEEN
ACTIVE LAST FEW DAYS/NIGHTS AND PROBABLY WORTH HOLDING POPS OVERNIGHT
AGAIN AS ASSOCD 3H DIVERGENCE/5H-3H OMEGA/DPVA NOTED ACRS SE NM/PB.
DRYLINE TO TAKE SHAPE TMW PM AS WRN U.S. TROF MOVES INTO GREAT BASIN
RGN. LOW LEVEL CONVERGENCE LOOKS GENERALLY WEAK ATTM BUT ENUF
INSTABILITY TO KEEP POPS IN FCST.  WED NIGHT LLJ STRENGTHENS AND NRN
PARTS OF CWFA MAY BE WITHIN AREA OF WAA, ERGO BEST POPS N. THURSDAY
MAIN MID/UPPER LEVEL TROF AXIS WILL MOVE ACRS NM.  DRYLINE/PAC FRONT
TO BE ACRS CENTRAL PB LATE AFTERNOON.  BEST DYNAMICS TO PASS N...BUT
LOW LEVEL CONVERGENCE/SFC HEATING...WEAKER DYNAMICS ENUF TO SUPPORT
POPS...EXCEPT W.  MSL GRADIENT TIGHTENS CONSIDERABLY IN WAKE OF TROF
WITH BREEZY/WINDY POST FRONTAL CONDITIONS THURSDAY NIGHT/FRI
AM.  PROBABLY 2-3 CATEGORIES COOLER FRIDAY WITH SUNNY CONDITIONS.
WARMER SATURDAY AS LEE TROF FORMS IN ADVANCE OF ANOTHER DEEPENING
UPPER TROF WITH ANOTHER FRONT POSSIBLE SUNDAY.

PRELIMS

MAF  67/88/67/89   122
LSA  62/87/63/86   222
6R6  70/90/69/90   111
MRF  59/85/59/85   123
CNM  61/91/60/88   221

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Oct 1, 2:02 PM MDT, 5 hours 8 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.THROUGH OVERNIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT.  THE BEST CHANCE
FOR THUNDERSTORM DEVELOPMENT WILL BE WEST OF A LAMESA...TO
KERMIT...TO VAN HORN LINE THIS AFTERNOON AND TONIGHT.  SEVERE
THUNDERSTORMS ARE NOT EXPECTED.  HOWEVER...WIND GUSTS OVER 40 MPH
AND DEADLY LIGHTNING WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM
THAT DEVELOPS TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

.WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
INTO THURSDAY AS A STRONG UPPER LEVEL DISTURBANCE MOVES THROUGH THE
AREA.  SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT WIND GUSTS TO 50
MPH AND DEADLY LIGHTNING MAY ACCOMPANY ANY THUNDERSTORMS THAT
DEVELOP.

FIRE WEATHER CONDITIONS WILL DETERIORATE ON THURSDAY AFTERNOON AS
WINDS STRENGTHEN FROM THE SOUTHWEST AND THE RELATIVE HUMIDITY AT THE
SURFACE DRIES OUT.  FIRE WEATHER CONDITIONS MAY BECOME ESPECIALLY
HAZARDOUS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH MONDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.SRH.NOAA.GOV/MAF.

SN

In the hours before

Local storm report, Oct 1, 6:47 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    23 NW SEMINOLE            TX   60 MPH TSTM GUST
10/01/02   GAINES                         REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 6:02 PM MDTSevere Thunderstorm WarningMAFLea118 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.